Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Decomposing Euclidean space
with a small number of smooth sets


Author: Juris Steprans
Journal: Trans. Amer. Math. Soc. 351 (1999), 1461-1480
MSC (1991): Primary 04A30; Secondary 28A15
MathSciNet review: 1473455
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let the cardinal invariant ${\mathfrak s}_{n}$ denote the least number of continuously smooth $n$-dimensional surfaces into which $(n+1)$-dimensional Euclidean space can be decomposed. It will be shown to be consistent that ${\mathfrak s}_{n}$ is greater than ${\mathfrak s}_{n+1}$. These cardinals will be shown to be closely related to the invariants associated with the problem of decomposing continuous functions into differentiable ones.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 04A30, 28A15

Retrieve articles in all journals with MSC (1991): 04A30, 28A15


Additional Information

Juris Steprans
Affiliation: Department of Mathematics, York University, 4700 Keele Street, North York, Ontario, Canada, M3J 1P3
Email: steprans@mathstat.yorku.ca

DOI: http://dx.doi.org/10.1090/S0002-9947-99-02197-2
PII: S 0002-9947(99)02197-2
Keywords: Cardinal invariant, Sacks real, tangent plane, covering number
Received by editor(s): March 9, 1995
Received by editor(s) in revised form: May 5, 1997
Additional Notes: Research for this paper was partially supported by NSERC of Canada. The author would also like to acknowledge that this paper has significantly benefitted from several remarks of A. Miller
Article copyright: © Copyright 1999 American Mathematical Society